What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 30, 9:40 AM EST, 48 minutes earlier. Its key messages:
- Some fog will be around this morning
- More thunderstorms may develop late this afternoon and tonight. Severe storms are possible, especially southwest.
- Daily storm chances continue through Friday, severe weather and localized flooding concerns possible each day.
- Heat indices near or above 100 degrees possible Tuesday through Thursday afternoons.
- Drier conditions with temperatures nearer normal this weekend.
Area forecast discussion, Jul 30, 9:40 AM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1040 AM EDT Tue Jul 30 2024
.KEY MESSAGES...
- Some fog will be around this morning
- More thunderstorms may develop late this afternoon and tonight.
Severe storms are possible, especially southwest.
- Daily storm chances continue through Friday, severe weather and
localized flooding concerns possible each day.
- Heat indices near or above 100 degrees possible Tuesday through
Thursday afternoons.
- Drier conditions with temperatures nearer normal this weekend.
&&
.MESOSCALE UPDATE...
Issued at 1040 AM EDT Tue Jul 30 2024
Latest analysis, shows greater cloud tops and updraft strength over
the southern flank. This along with a NW to SE oriented theta-e
gradient points towards a southward shift in MCS propagation over
the next few hours. This would still pose a risk to far SW portions
of central Indiana.
Steep 0-1km lapse rates along with high low level moisture should
lead to elevated wind gusts within the core of this system. Current
expectation is for numerous 50mph gusts with occasional gusts around
60-65mph.
Previous discussion...
Current radar imagery shows a small line of storms producing severe
wind gusts over Central Illinois and quickly moving southeastward
along a theta-e and instability gradient. Locally over Central
Indiana, satellite imagery shows low level stratus pushing south of
the I-70 corridor and slowly dissipating. IND ACARs sounding
confirms low level stability with a saturated layer near the surface
resulting in the lower clouds. Both St. Louis and SDF ACARs
soundings still show a stable boundary layer, but not nearly as
stable as near Indianapolis. This stability should keep much of
Central and North Central Indiana clear of storms through the
morning and early hours; however the main area of concern for
potentially strong storms is across portions of Southwestern
Indiana.
Latest RAP and observational data show a strong SW-NE instability
gradient from Southern Illinois into Central Indiana. Mid level
lapse rates are marginal near Indianapolis at around 6.1 C/km, while
near St Louis they are upwards of 8.6 C/km. A pool of deeper
moisture and high PW values extends from Central Illinois
southeastward into SW Indiana and into Kentucky ahead of the
previously mentioned storms in Illinois. While CAMs guidance has
this complex weakening, effective bulk shear and 0-3 km shear values
of 30-35 kts ahead of this complex with DCAPE of over 1300 j/kg in a
sufficiently moist environment should lead to a marginal damaging
wind threat over the next couple hours which could impact Sullivan,
Knox, and Daviess Counties in Indiana if this complex holds
together.
This complex of storms moving through may work to enhance the
instability gradient to the south. Another upstream complex of
storms currently in Minnesota and Iowa will likely dive southeast
through the day along this gradient, taking a similar track to this
morning's storms. As of now, it appears that southwestern and
western portions of Central Indiana have the greatest risk of being
hit by these rounds of storms with damaging winds being the primary
threat. Will have to watch how the atmosphere recovers this
afternoon ahead of the second wave of storms as this could affect
its longevity, evolution, and track.
&&
.SHORT TERM (Today and tonight)...
Issued at 306 AM EDT Tue Jul 30 2024
Early this morning...
A weak surface trough is moving through the area, generating
isolated convection. As it moves south, will keep some isolated PoPs
going where needed.
Otherwise, focus is on fog development. A few sites where skies have
become mostly clear have reported some fog already. As clouds
diminish early this morning, expect more fog to develop. Some
uncertainty remains on how widespread the fog will become, but where
it does form, locally dense fog is possible. Will keep the mention
of patchy fog and monitor for any changes.
Today...
Any fog will mix out by mid-morning. Some cumulus will develop, and
there will be passing high clouds. This will allow sunshine to boost
temperatures to above normal conditions today. Highs will reach the
upper 80s to lower 90s. This, combined with dewpoints in the 70s,
will produce heat indices around 100 degrees in the southwest
forecast area.
Warm advection aloft will produce a cap across much of central
Indiana this afternoon, and this should stop any convection from
popping up in the instability that builds this afternoon.
However, a thunderstorm complex may follow a theta-e gradient and
approach the southwest forecast area late this afternoon.
Uncertainty remains on how strong this will be or even if it will
arrive by late afternoon. Will go with slight chance PoPs west and
southwest mainly after 20Z. Given the instability present, severe
storms would be possible.
The uncertainty about the storms and their impact on temperatures in
the southwest, along with marginal Heat Advisory conditions there,
leads to not issuing any advisory at this time.
Tonight...
The potential thunderstorm complex could continue to impact the
southwest forecast area early this evening.
The theta-e gradient will push northeast farther into the forecast
area tonight. Additional thunderstorm complexes that develop in
forcing to the northwest of the area could moving along this
gradient into central Indiana.
However, uncertainty remains high on when and where these storms
will develop upstream. This leads to a low confidence forecast in
PoPs tonight.
Given the above, will go with chance PoPs all areas tonight with low
confidence. Strong to severe storms cannot be ruled out, and heavy
rain will remain an threat with any storms that do form given the
plentiful moisture in the atmosphere.
Lows will be mainly in the lower 70s.
&&
.LONG TERM (Wednesday through Monday)...
Issued at 306 AM EDT Tue Jul 30 2024
The succession of rounds of convection is poised to continue through
the mid to late portions of the week, as a hot and very humid
airmass remains in place, along with the presence of a
quasistationary boundary and remnant convective boundaries in the
region along the periphery of the upper ridge to our southwest, and
a series of upper level disturbances culminating in passage of a
stronger closed upper low through the Great Lakes and Ohio Valley
late this week and into the early weekend.
This is a seasonably typical high instability - low to modest shear
setup (presence of the upper level disturbances, and possible
modification of the environment by prior convection may locally
enhance the shear environment at times.
Thus, precipitation chances will be required basically continuously
from Wednesday into Saturday, though the best chances for severe
storms appear to be daytime Wednesday into Wednesday evening, and
late Thursday into Thursday night, with damaging winds the primary
concern. Predictability in these patterns is lower than usual, given
the sensitivity of subsequent convective episodes to prior rounds of
storms, but there is continued relatively consistent support in
experimental machine learning guidance for these threats.
Additionally, the very moist airmass and seasonably high wet bulb
zero heights will continue to present an environment capable of
supporting highly efficient rainfall producers and localized flash
flood concerns.
Showers and storms will remain a threat Friday into Saturday as the
upper level low passes through the area, though the severe threat
appears more likely to shift eastward with the trough axis by week's
end.
Peak afternoon heat index values may exceed 100-105 degrees
Wednesday and Thursday, though uncertainty remains high given
possible convective impacts to diurnal warming.
For the latter half of the weekend into early next week, a more
amplified upper level pattern will bring cooler and drier air into
central Indiana, allowing a return to less humid conditions with
temperatures nearer normal for the time of year, though this relief
may be relatively short lived as the mean upper ridge broadens and
shifts back to the east again near and beyond the forecast period.
&&
.AVIATION (12Z TAF Issuance)...
Issued at 643 AM EDT Tue Jul 30 2024
Impacts:
- IFR and worse conditions early at KLAF. MVFR early most other
sites
- Additional convection may move near KHUF after 20Z and elsewhere
tonight
Discussion:
Area of predominant MVFR stratus should persist early for KIND and
likely KBMG. KHUF will be on the edge and likely remain VFR. Fog and
stratus at KLAF will produce IFR and worse conditions early.
All fog and stratus should mix out by 14Z or thereabouts. Scattered
cumulus and some cirrus will then continue into the evening.
High uncertainty remains about thunderstorms late this afternoon
into tonight, but KHUF has the highest likelihood of seeing any.
Confidence is too low to include though.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&
MESOSCALE...Updike/CM
SHORT TERM...50
LONG TERM...Nield
AVIATION...50
Hazardous weather outlook, Jul 30, 9:51 AM EST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
1051 AM EDT Tue Jul 30 2024
INZ051>053-060>062-067>071-311500-
Vigo-Clay-Owen-Sullivan-Greene-Monroe-Knox-Daviess-Martin-Lawrence-
Jackson-
1051 AM EDT Tue Jul 30 2024
This hazardous weather outlook is for central Indiana.
.DAY ONE...Today and Tonight.
Thunderstorms expected through the early afternoon and potentially
again this evening. Damaging winds would be the primary threat with
any thunderstorm.
Heat index values in the upper 90s to around 100 degrees will occur
this afternoon.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Daily storm chances will continue through Friday, and some of these
storms may be severe. Damaging winds, lightning, and isolated
flooding will be the primary threats.
Potential for heat indices near or in excess of 100 degrees will
continue through mid-week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late this afternoon or tonight,
mainly across southwest portions of central Indiana.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
INZ021-028>031-035>049-054>057-063>065-072-311500-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-Brown-
Bartholomew-Decatur-Jennings-
1051 AM EDT Tue Jul 30 2024
This hazardous weather outlook is for central Indiana.
.DAY ONE...Today and Tonight.
Thunderstorms may return tonight. Isolated severe storms are
possible, with damaging winds the primary severe threat.
Heavy rain and lightning are possible with any thunderstorm.
Heat index values near 100 degrees will occur across southern
portions of central Indiana this afternoon.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Daily storm chances will continue through Friday, and some of these
storms may be severe. Damaging winds, lightning, and isolated
flooding will be the primary threats.
Potential for heat indices near or in excess of 100 degrees will
continue through mid-week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jul 30, 5:00 AM EST, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
600 AM EDT Tue Jul 30 2024
INZ021-028>031-035>044-301230-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Including the cities of Delphi, Flora, Williamsport,
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo,
Attica, Covington, Veedersburg, Crawfordsville, Lebanon,
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson,
Muncie, Winchester, Union City, Farmland, Parker City, Clinton,
Fairview Park, Rockville, Montezuma, and Rosedale
600 AM EDT Tue Jul 30 2024
...LOCALLY DENSE FOG THIS MORNING...
Areas of fog have developed across central Indiana this morning.
The fog is locally dense in spots, reducing visibility to around
one quarter of a mile.
If traveling this morning, be prepared for fog that could
suddenly reduce visibilities. Fog will improve by 900 AM EDT.
Slow down and allow extra time to reach your destination.
Local storm report, Jul 30, 8:17 AM EST, 2 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
917 AM EDT Tue Jul 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 PM Tstm Wnd Dmg Spencer 39.29N 86.77W
07/29/2024 Owen IN 911 Call Center
Several trees down.
1236 AM Tstm Wnd Dmg 2 SW Oolitic 38.87N 86.55W
07/30/2024 Lawrence IN 911 Call Center
Trees downed near the intersection of CR 158
and CR 458.
1240 AM Tstm Wnd Dmg 2 S Bedford 38.83N 86.49W
07/30/2024 Lawrence IN 911 Call Center
Several trees downed south of Bedford. Time
estimated from radar.
0826 PM Tstm Wnd Dmg New Castle 39.92N 85.36W
07/29/2024 Henry IN 911 Call Center
Several reports of downed trees in the New
Castle area.
1033 PM Tstm Wnd Dmg 2 SE Daleville 40.10N 85.52W
07/29/2024 Delaware IN Public
Limbs down and scattered over 100ft. A 4.5
ton AC unit lifted off of base and found
lying on its side, AC unit components found
35 feet away.
&&Local storm report, Jul 30, 8:22 AM EST, 2 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
922 AM EDT Tue Jul 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM Tstm Wnd Dmg 1 NNE Heltonville 38.94N 86.36W
07/29/2024 Lawrence IN 911 Call Center
Several trees downed on Pleasant Run.
1145 PM Tstm Wnd Dmg 4 NW Solsberry 39.13N 86.81W
07/29/2024 Greene IN Public
Tree downed near CR 735R and CR 715N.
&&